Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 43, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 15, 2002, 2:43 PM EDT for Aroostook County, Maine. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 15, 2002, 2:43 PM EDT (18:43 UTC)
- Expired
- Aug 15, 2002, 3:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Aroostook County, ME
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 3:15 PM EDT | Hail 1 | Easton, ME |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 6.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1057 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
129
WUUS51 KCAR 151843
SVRCAR
MEC003-151930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
241 PM EDT THU AUG 15 2002
THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AROOSTOOK COUNTY IN NORTHERN MAINE
* UNTIL 330 PM EDT
* AT 232 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH DAMAGING WINDS 22 MILES SOUTHWEST OF BRIDGEWATER.
THE STORM WAS MOVING NORTHEAST AT 35 MPH.
* SPECIFIC LOCATIONS LIKELY TO BE AFFECTED THROUGH 330 PM EDT...
BRIDGEWATER... MARS HILL...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
$$
LAT...LON 4628 6841 4616 6823 4646 6772 4663 6797
APFFEL
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:05 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 15, 1:05 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 105 PM EDT THU AUG 15 2002 .UPDATED... QUICK UPDATE. CURRENT TEMPS ACROSS NORTHEAST AND CENTRAL AREAS ALREADY IN THE UPPER 80S LOW 90S. WILL UPDATE FOR TEMPS 90 TO 95 FOR ZONES 2...5...6 AND 10. WILL ADD HAZE THROUGHOUT PACKAGE. .SYNOPSIS... A BERMUDA HIGH WILL AGAIN BRING HOT AND HUMID CONDITIONS TODAY. ANY WIDELY SCATTERED THUNDERSTORMS ACROSS THE NORTH SHOULD DISSIPATE BY LATE TONIGHT. THEN EXPECT A WEAK COLD FRONT TO BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE ENTIRE REGION ON FRIDAY. DISCUSSION... THE UPPER RIDGE WILL DOMINATE THE AREA ONE LAST DAY TODAY WITH SCATTERED THUNDERSTORMS DEVELOPING OVER THE NW ALONG SPINE OF HIGHER TERRAIN IN THE HEAT OF THE DAY IN THE MID AFT HRS. DEVELOPMENT OF TSTMS WILL BE SUPPORTED BY CAPES OF ARND 1500 J/KG...BUT THE LACK OF SHEAR AND CAPE DENSITY IN THE LOWER PTN OF THE SOUNDING...COUPLED WITH A HIGH WET BULB ZERO HT MAKE THE POTENTIAL OF SVR TSTMS REMOTE ATTM. A FEW OF THESE STORMS COULD REACH INTO ERN AROOSTOOK COUNTY BY EVENING. THE APCH OF A WEAKING COLD FRONT FROM QB AND BAND OF DEEPER MOISTURE JUST AHEAD OF THE FRONT SHOULD REACH THE FA AS THE UPPER RIDGE FLATTENS LATE TNGT/FRI. WITH THE REMNANTS OF THE WEAK COLD FRONT ONLY SLOWLY MAKING PROGRESS THRU THE FA ON FRI...WE XPCT SCATTERED SHWRS/TSTMS TO CONT OVR THE FA THIS PD. WEAK HIGH PRES BEHIND THE FRONT WITH SOMEWHAT DRIER AIR WILL GIVE SOME MARGINAL RELIEF FROM THE HEAT/HUMIDITY ON SAT. EXTENDED: THE LATEST AVN IS SLIGHTLY SLOWER WITH THE TIMING OF THE STRONGER COLD FRONT INTO OUR FA SUN NGT RATHER THAN SUN AFT...WITH THE FRONT CROSSING THE REMAINDER OF THE AREA BY LATE MONDAY MORNING. SO TOOK POPS OUT OF SUN AND WENT WITH LIKELY POPS SUN NGT WITH THE PASSAGE OF THE FRONT...AND MENTIONED SCATTERED MORN SHWRS ACROSS THE S MON MORN. FORECASTER CONFIDENCE IS CONSIDERED ABOVE AVG WITH THIS FCST PCKG. COASTAL WATERS: SEAS INCREASING INTO THE 3-5 FT RANGE LATER TDY WILL REQUIRE A SCA THROUGH TNGT. OTHERWISE LATE NIGHT/MORN FOG WILL CONT INTO FRI. .CAR...SCA. NORTON/GABRIC
In the hours before
Special weather statement, Aug 15, 2:31 PM EDT, 12 minutes before
MEZ010-151915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
231 PM EDT THU AUG 15 2002
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS COUNTY...
AT 225 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 8 MILES WEST OF BLANCHARD. THE STORM WAS MOVING EAST
AT 15 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 315 PM EDT INCLUDE...
BLANCHARD... MONSON...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
STRONG AND GUSTY WINDS...UP TO 45 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4530 6988 4518 6970 4531 6926 4552 6947
APFFEL
NNNNThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 3:31 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 59 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.